question-icon

Can Ibuprofen cause anemia?

default
Posted on Mon, 13 Feb 2017
Question: I took ibuprofen for many years for chronic pain, I developed anemia, hgb down to 8, had low iron despite hemochromatosis. 2 upper and lower endoscopies and one camera pill revealed nothing. Also, I developed severe, severe diarrhea , explosive, and many times while sleeping soundly I was incontinent. After stopping the ibuprofen for 6 months, the diarrhea disappeared and my anemia is improving. Have there been any cases like this reported from the use of ibuprofen. thank you

could the anemia be caused from a bone marrow problem caused by the nsaid?
doctor
Answered by Dr. Ivo Ditah (57 minutes later)
Brief Answer:
Ibuprofen causes aplastic anemia in about 0.01% of persons using it!

Detailed Answer:
HI,

These side effects, though very rare, are possible with longterm consumption of ibuprofen. I am strongly convinced that this is the possible cause of your symptoms and more so because you have been recovering ever since stopping this drug. That is enough prove and we really do not need to look further as this has been documented before.

Am sure you are already keeping away from this drug and that's a major step ahead.

I hope this addresses your query fully. I wish you well. Feel free to follow up and ask for more information and clarifications if need be.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah (42 minutes later)
What will happen if I used it rarely?


Thank you
doctor
Answered by Dr. Ivo Ditah (36 minutes later)
Brief Answer:
Ulikely that it happens again but I will not advice so!

Detailed Answer:
Hi,

We have many drugs that can be used in place of Ibuprofen such as naproxen, aspirin, diclofenac, etc. We rather resort to these than trying out with a drug that has not been very friendly to us.

I wish you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah (21 hours later)
Along with this I have had a very big problem for over 10 years, I get really severe muscle cramps from my toes all the way up to my lower abdominal muscles, it's crippling and the only thing that relieves the cramps is calcium pills and as long as I take 4000-5000 mgs twice a day I only get occasional breakthrough cramps. I've asked many doctors but no one has ever heard of it. Can you shed any light on this.
I also wanted to ask about the aplastic anemia again; would that also cause my ferritin drop to below normal?, thanks for your help
doctor
Answered by Dr. Ivo Ditah (2 hours later)
Brief Answer:
What are your blood calcium levels?

Detailed Answer:
Hi,

Aplastic anemia cannot cause low ferritin. Ferritin is actually made up of iron stores. If they are not being used up like in the case of aplastic anemia, they will rather stay normal or increase. The most common cause of low ferritin levels are decreased consumption of iron containing foods. You may want to make dietary modifications to incorporate this or consider taking iron supplements.

I will like to know if your blood calcium levels have been tested? If yes, what are the values. Low calcium can explain the cramps. Let's see is this is confirmed by blood values.

I hope this helps. I wish you well. Am always available for further exchanges if need be.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah (12 hours later)
Thanks
My doctor insists my low ferritin is from bleeding since I do have hereditary hemechromatosis and I required phlebotomies when my ferritin was high, before taking advil. I've had 2 hip replacements due to avn. That was 2008 & 2009. Since then I've been anemic with low ferritin, also that's when I started advil 800mg 2-3 times a day.
My calcium has always been wnl. The last one was 9.3, but that was definitely after taking calcium, sinc I take 480mgs in the morning and again in the evening
doctor
Answered by Dr. Ivo Ditah (47 minutes later)
Brief Answer:
Continue with calcium and Iron supplements!

Detailed Answer:
HI,

I will suggest you continue with calcium and iron supplements. Iron supplements should be monitored and discontinued once you have enough stores as you have hemochromatosis.

Hopefully, these would control the cramps and low iron levels. Keep me posted on you are doing with these changes/recommendations.

I wish you you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3995 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

139 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Can Ibuprofen cause anemia?

Brief Answer: Ibuprofen causes aplastic anemia in about 0.01% of persons using it! Detailed Answer: HI, These side effects, though very rare, are possible with longterm consumption of ibuprofen. I am strongly convinced that this is the possible cause of your symptoms and more so because you have been recovering ever since stopping this drug. That is enough prove and we really do not need to look further as this has been documented before. Am sure you are already keeping away from this drug and that's a major step ahead. I hope this addresses your query fully. I wish you well. Feel free to follow up and ask for more information and clarifications if need be.